MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN EXTENDED JAW; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN EXTENDED JAW; ULTRASONIC SURGICAL DEVICE
Model Number TB-0920OE
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/22/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported, the ultrasonic surgical device jaw broke off.Nothing fell into the patient cavity.The issue occurred during an therapeutic dixon (low anterior resection with preservation of the anal sphincter) procedure.There were no reports of patient harm.The device was replaced and the procedure was completed without delay.
 
Additional Manufacturer Narrative
The device was returned and the evaluation is ongoing.Should additional relevant information become available, a supplemental report will be submitted.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide the results of the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been over 1 year since the subject device was manufactured.The device was returned to olympus for inspection, and the reportable malfunction was confirmed.Based on the results of the investigation, a definitive root cause for the event could not be determined.However, it is likely that the grasping section was not grasping anything (this includes after tissue resection), causing the tissue pad to wear out.An excessive force might have been applied to the grasping section, causing it to detach from the shaft.As a result, it is possible that the distal end of the grasping section became wider, and the pin which connects the grasping section and the shaft deformed.Content of the instruction manual was confirmed.The instruction manual contains the following descriptions, and it warns against this event.Drawing number and revision number of ifu: rc1444 08 ¿ do not activate output in seal & cut mode while the grasping section is closed without contacting tissue or vessel or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the ptfe pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.¿ when cutting or vessel sealing is performed in seal & cut mode, apply light tension on the tissue so that users can confirm that they are transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the ptfe pad, or the probe tip may break and fall off, and partial separating of the ptfe pad may occur due to a local increase of temperature caused by the friction between ptfe pad and the probe tip during activation.¿ do not activate output while applying the probe tip to the tissue with a strong force, grasping thick tissue, or positioning the tissue, or twisting the shaft, or rotating the rotation knob.Manipulate and isolate the targeted tissue with another instrument, grasp the targeted tissue with the thunderbeat instrument, and then activate.Otherwise, it may cause the deforming/splitting/protruding of tissue pad or a scratch on the probe tip by interference with the other parts, which could result in the probe tip breaking and falling off inside the body cavity.¿ do not grasp or let the probe tip contact hard objects such as metal clips, stapler or other instruments (e.G., uterine manipulator).Also, be careful to avoid contacting the probe tip with those accidentally.Particularly during activation, a scratch on the probe tip could occur due to ultrasonic vibration, which leads the probe tip to break and fall off into the body cavity.In addition, the high-frequency (rf bipolar) current flows through the metal and generates spark discharge, which may cause burns and decrease functionalities.¿ if the grasping section, metal-exposed area around it or the probe tip gets sticked tissue during treatment, wipe it with a soft object such as a piece of gauze or a brush.Do not attempt to scrape it with a sharp object such as a scalpel or the tip of olympus will continue to monitor field performance for this device.

Brand Name
THUNDERBEAT OPEN EXTENDED JAW
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key19520971
Report Number9614641-2024-01243
Device Sequence Number8540858
Product Code GEI
UDI-Device Identifier04953170343315
UDI-Public04953170343315
Combination Product (Y/N)N
Initial Reporter CountryHU
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0920OE
Device Lot Number37 K 10
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/06/2024
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/23/2024
Supplement Date Received by Manufacturer07/16/2024
Initial Report FDA Received Date06/12/2024
Supplement Report FDA Received Date07/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/10/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
USG 400 GENERATOR
Patient SexUnknown